Dietitian's Dish: Medications, herbal remedies may not mix
- unverified comments
Thank you for your submission.Error report or correction
By Susan Sizemore
About 40 percent of Americans take some type of dietary or herbal supplement, according to the American Council on Science and Health.
Although these supplements are usually taken to improve health, using supplements - especially if you are taking certain medications - may actually put your health at risk.
Over the years, the popularity of certain herbal supplements has grown - in some cases, as a substitute for over-the-counter or prescription medications, and in others, simply to promote the healthful benefits these products, promise.
Among the primary concerns of dietary and herbal supplements are their content, their possible side effects, and their potential to interact with other medications.
Before taking a supplement, it's important to talk with your doctor or pharmacist about any possible side effects these supplements can have, especially if you are taking other medications.
First and foremost, health-care consumers should remember that dietary and herbal supplements are not regulated by the Food and Drug Administration, as other over-the-counter and prescription medications are.
Therefore, supplements are not subject to the same requirements that FDA approved medications must meet for consumer safety.
Also, the quality and ingredients in supplements may vary widely, according to the manufacturer. This includes not just herbal supplements such as St. John's Wort, Echinacea and ginseng, but also vitamins and other common substances found in your medicine cabinet: vitamin E, folic acid, calcium and zinc supplements, for example.
Supplements can interact with other medications in a variety of ways. Sometimes, a drug and a supplement may have similar effects on the body - so, taking both at the same time can have a doubly strong effect.
For example, taking a prescription blood thinner, as well as a supplement that also inhibits blood coagulation, such as vitamin E or fish oil, could cause abnormal bleeding.
In other instances, the supplement and the drug may counteract each other, reducing the effectiveness of the medication.
A supplement can also interact with over-the-counter medications, such as aspirin, a cold medicine or cough syrup, or with substances such as alcohol or caffeine.
On their own, herbal and dietary supplements can cause serious health risks for people with existing chronic conditions, such as diabetes or heart disease.
Even in a healthy person, taking certain supplements - or too much of a particular supplement - can cause serious problems such as heart, nervous system, liver or kidney damage.
Safety regarding supplements and medications is important for everyone, but especially the elderly, due to physiological changes related to the aging process - and the fact that the elderly take more medications than the general population.
Other individuals with higher risk include women who are or may become pregnant, nursing mothers, individuals with chronic health conditions, patients who will be undergoing diagnostic tests and anyone who is taking any type of prescription or over-the-counter medication.
Sources: American Council on Science and Health, acsh.org, Food and Drug Administration, fda.gov, National Center for Complimentary and Alternative Medicine, National Institutes of Health, nccam.nih.gov
Susan Sizemore is a registered and licensed dietitian. Send questions or comments to firstname.lastname@example.org